Document Open Access Logo

Local Approximations of the Independent Set Polynomial

Authors Dimitris Achlioptas, Kostas Zampetakis



PDF
Thumbnail PDF

File

LIPIcs.ICALP.2021.8.pdf
  • Filesize: 0.8 MB
  • 16 pages

Document Identifiers

Author Details

Dimitris Achlioptas
  • Department of Informatics & Telecommunications, University of Athens, Greece
Kostas Zampetakis
  • Department of Computer Science & Engineering, University of California Santa Cruz, CA, USA

Acknowledgements

We are deeply grateful to the anonymous reviewers for their extremely thorough review of our submission and for an abundance of insightful comments and suggestions that greatly clarified the presentation and motivated the improvement of some of the results.

Cite AsGet BibTex

Dimitris Achlioptas and Kostas Zampetakis. Local Approximations of the Independent Set Polynomial. In 48th International Colloquium on Automata, Languages, and Programming (ICALP 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 198, pp. 8:1-8:16, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2021)
https://doi.org/10.4230/LIPIcs.ICALP.2021.8

Abstract

The independent set polynomial of a graph has one variable for each vertex and one monomial for each independent set, comprising the product of the corresponding variables. Given a graph G on n vertices and a vector p ∈ [0,1)ⁿ, a central problem in statistical mechanics is determining whether the independent set polynomial of G is non-vanishing in the polydisk of p, i.e., whether |Z_G(x)| > 0 for every x ∈ ℂⁿ such that |x_i| ≤ p_i. Remarkably, when this holds, Z_G(-p) is a lower bound for the avoidance probability when G is a dependency graph for n events whose probabilities form vector p. A local sufficient condition for |Z_G| > 0 in the polydisk of p is the Lovász Local Lemma (LLL). In this work we derive several new results on the efficient evaluation and bounding of Z_G. Our starting point is a monotone mapping from subgraphs of G to truncations of the tree of self-avoiding walks of G. Using this mapping our first result is a local upper bound for Z(-p), similar in spirit to the local lower bound for Z(-p) provided by the LLL. Next, using this mapping, we show that when G is chordal, Z_G can be computed exactly and in linear time on the entire complex plane, implying perfect sampling for the hard-core model on chordal graphs. We also revisit the task of bounding Z(-p) from below, i.e., the LLL setting, and derive four new lower bounds of increasing sophistication. Already our simplest (and weakest) bound yields a strict improvement of the famous asymmetric LLL, i.e., a strict relaxation of the inequalities of the asymmetric LLL without any further assumptions. This new asymmetric local lemma is sharp enough to recover Shearer’s optimal bound in terms of the maximum degree Δ(G). We also apply our more sophisticated bounds to estimate the zero-free region of the hard-core model on the triangular lattice (hard hexagons model).

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Combinatorics
  • Theory of computation → Dynamic programming
Keywords
  • Independent Set Polynomial
  • Lovász Local Lemma
  • Self-avoiding Walks

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Noga Alon and Joel H. Spencer. The Probabilistic Method. Wiley Publishing, 4th edition, 2016. Google Scholar
  2. Taro Asano. Lee-Yang theorem and the Griffiths inequality for the anisotropic Heisenberg ferromagnet. Phys. Rev. Lett., 24:1409-1411, June 1970. URL: https://doi.org/10.1103/PhysRevLett.24.1409.
  3. R J Baxter. Hard hexagons: exact solution. Journal of Physics A: Mathematical and General, 13(3):L61-L70, 1980. URL: https://doi.org/10.1088/0305-4470/13/3/007.
  4. Ivona Bezáková and Wenbo Sun. Mixing of markov chains for independent sets on chordal graphs with bounded separators. In Donghyun Kim, R. N. Uma, Zhipeng Cai, and Dong Hoon Lee, editors, Computing and Combinatorics - 26th International Conference, COCOON 2020, Atlanta, GA, USA, August 29-31, 2020, Proceedings, volume 12273 of Lecture Notes in Computer Science, pages 664-676. Springer, 2020. URL: https://doi.org/10.1007/978-3-030-58150-3_54.
  5. Rodrigo Bissacot, Roberto FernÁndez, Aldo Procacci, and Benedetto Scoppola. An improvement of the lovász local lemma via cluster expansion. Comb. Probab. Comput., 20(5):709?719, 2011. URL: https://doi.org/10.1017/S0963548311000253.
  6. Young-Bin Choe, James G. Oxley, Alan D. Sokal, and David G. Wagner. Homogeneous multivariate polynomials with the half-plane property. Advances in Applied Mathematics, 32(1):88-187, 2004. Special Issue on the Tutte Polynomial. URL: https://doi.org/10.1016/S0196-8858(03)00078-2.
  7. M. Chudnovsky and P. Seymour. The roots of the independence polynomial of a claw-free graph. J. Comb. Theory, Ser. B, 97:350-357, 2007. Google Scholar
  8. Paul Erdös and Joel Spencer. Lopsided lovász local lemma and latin transversals. Discret. Appl. Math., 30(2-3):151-154, 1991. URL: https://doi.org/10.1016/0166-218X(91)90040-4.
  9. Ole J. Heilmann and Elliott H. Lieb. Theory of monomer-dimer systems. Comm. Math. Phys., 25(3):190-232, 1972. URL: https://projecteuclid.org:443/euclid.cmp/1103857921.
  10. Marc Heinrich and Haiko M?ller. Counting independent sets in strongly orderable graphs, 2021. URL: http://arxiv.org/abs/2101.01997.
  11. Kashyap Babu Rao Kolipaka, Mario Szegedy, and Yixin Xu. A sharper local lemma with improved applications. In Anupam Gupta, Klaus Jansen, José D. P. Rolim, and Rocco A. Servedio, editors, Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques - 15th International Workshop, APPROX 2012, and 16th International Workshop, RANDOM 2012, Cambridge, MA, USA, August 15-17, 2012. Proceedings, volume 7408 of Lecture Notes in Computer Science, pages 603-614. Springer, 2012. URL: https://doi.org/10.1007/978-3-642-32512-0_51.
  12. T. D. Lee and C. N. Yang. Statistical theory of equations of state and phase transitions. II. Lattice gas and Ising model. Phys. Rev., 87:410-419, August 1952. URL: https://doi.org/10.1103/PhysRev.87.410.
  13. Charles M. Newman. Zeros of the partition function for generalized Ising systems. Communications on Pure and Applied Mathematics, 27(2):143-159, 1974. URL: https://doi.org/10.1002/cpa.3160270203.
  14. Charles M. Newman. The GHS inequality and the Riemann hypothesis. Constructive Approximation, 7(1):389-399, 1991. URL: https://doi.org/10.1007/BF01888165.
  15. Yoshio Okamoto, Takeaki Uno, and Ryuhei Uehara. Counting the number of independent sets in chordal graphs. Journal of Discrete Algorithms, 6(2):229-242, 2008. Selected papers from CompBioNets 2004. URL: https://doi.org/10.1016/j.jda.2006.07.006.
  16. David Ruelle. Statistical mechanics: rigorous results. World Scientific, Singapore, 1999. URL: http://cds.cern.ch/record/392442.
  17. Alexander D. Scott and Alan D. Sokal. The repulsive lattice gas, the independent-set polynomial, and the Lovász local lemma. Journal of Statistical Physics, 118:1151-1261, 2005. Google Scholar
  18. James B. Shearer. On a problem of Spencer. Combinatorica, 5(3):241-245, 1985. URL: https://doi.org/10.1007/BF02579368.
  19. Allan Sly and Nike Sun. The computational hardness of counting in two-spin models on d-regular graphs. In 53rd Annual IEEE Symposium on Foundations of Computer Science, FOCS 2012, New Brunswick, NJ, USA, October 20-23, 2012, pages 361-369. IEEE Computer Society, 2012. URL: https://doi.org/10.1109/FOCS.2012.56.
  20. Joel Spencer. Asymptotic lower bounds for ramsey functions. Discrete Mathematics, 20:69-76, 1977. URL: https://doi.org/10.1016/0012-365X(77)90044-9.
  21. Masuo Suzuki and Michael E. Fisher. Zeros of the partition function for the Heisenberg, ferroelectric, and general Ising models. Journal of Mathematical Physics, 12(2):235-246, 1971. URL: https://doi.org/10.1063/1.1665583.
  22. Dror Weitz. Counting independent sets up to the tree threshold. In Jon M. Kleinberg, editor, Proceedings of the 38th Annual ACM Symposium on Theory of Computing, Seattle, WA, USA, May 21-23, 2006, pages 140-149. ACM, 2006. URL: https://doi.org/10.1145/1132516.1132538.
  23. C. N. Yang and T. D. Lee. Statistical theory of equations of state and phase transitions. i. theory of condensation. Phys. Rev., 87:404-409, August 1952. URL: https://doi.org/10.1103/PhysRev.87.404.
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail